Alert archive / Idaho / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 29, NWS Pocatello, ID

June 21, 2005Blaine County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 21, 2005, 6:06 PM MDT for Blaine County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2005, 6:06 PM MDT (00:06 UTC)
Expired
Jun 21, 2005, 6:30 PM MDT
In force
24 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Blaine County, ID

The radar

The Boise radar (KCBX), 146 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2005-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2005-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
4071 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 220006
SVRPIH
IDC013-220030-
/O.NEW.KPIH.SV.W.0029.050622T0006Z-050622T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
606 PM MDT TUE JUN 21 2005

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  THIS INCLUDES THE CITIES OF...SUN VALLEY...KETCHUM...HAILEY

* UNTIL 630 PM MDT

* AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF
  BELLEVUE...OR ABOUT 7 MILES EAST OF BLAINE...AND MOVING NORTH AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES WEST OF HAILEY BY 615 PM MDT
  SUN VALLEY BY 625 PM MDT
  KETCHUM BY 630 PM MDT

LAT...LON 4333 11461 4328 11431 4372 11408 4381 11453

$$

HUSTON

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
1 follow-up statement
000 
WWUS55 KPIH 220019
SVSPIH
IDC013-220030-
/O.CON.KPIH.SV.W.0029.000000T0000Z-050622T0030Z/

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
619 PM MDT TUE JUN 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM MDT FOR WEST
CENTRAL BLAINE COUNTY...

AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9
MILES SOUTHWEST OF HAILEY...MOVING NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF KETCHUM AND 8 MILES SOUTHWEST OF SUN VALLEY BY
  630 PM MDT

LAT...LON 4333 11461 4328 11431 4372 11408 4381 11453

$$

HUSTON

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:30 PM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 21, 2:30 PM MDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
230 PM MDT TUE JUN 21 2005

.DISCUSSION...
EXTENSIVE CLOUD COVER KEPT TEMPS DOWN SOMEWHAT TODAY AND CONVECTION
HAS ONLY RECENTLY STARTED MOST NOTICEABLY IN UPPER SNAKE HIGHLANDS
WHERE HAD MORE HEATING BEFORE CLOUDS MOVED IN THERE.  MAINLY ALONG
WYOMING BORDER AND SLIDING NE.  EXPECT CONVECTION TO CONTINUE
THROUGH THE EVENING AS CONTINUING TO DEVELOP TO SOUTH IN NORTHERN NV
AND UT AND MONSOONAL FLOW STILL STRAIGHT UP FROM SOUTH.  ALSO IN
RIGHT ENTRANCE REGION OF UPPER JET.  STORMS MOVING AT PRETTY GOOD
CLIP...APPROX 30 MPH ON RADAR SO THINK GUSTY WINDS STILL MAIN THREAT
FROM ANY STORMS DURING THE EVENING.  WILL LEAVE GUSTY WORDING IN
ZONES.  WENT SCATTERED POPS EVERYWHERE WITH SCATTERED TSTMS IN
MOUNTAINS WITH ISOLATED TSTMS IN VALLEYS.  MAINLY CONCERNED WITH
SHORT TERM TODAY.  FOR WEDNESDAY...THE UPPER TROF AT LEAST NORTHERN
PORTION SLIDES THROUGH NORTHERN ID PANHANDLE AND UPPER FLOW STILL
SOUTHERLY TAKES MORE OF A SOUTHWESTERLY COMPONENT.  THIS MAY HOLD
SOME MOISTURE TO SOUTH AND BOTH NAM AND GFS HIT EASTERN SNAKE PLAIN
AND EASTERN MOUNTAINS HARDEST WITH PRECIP AND INSTABILITY.  I FELT
THE CURRENT GRID STRUCTURE HAD THIS WELL HANDLED AND DIDNT ALTER AT
ALL WITH SCATTERED PRECIP AND CONVECTION IN THIS AREA HARDEST WED
AFTERNOON AND EVENING.  FLOW BECOMES EVEN MORE WESTERLY BEHIND TROF
THURSDAY AND NAM HOLDS ALL PRECIP OUT OF AREA AND WENT ONLY SLIGHT
CHANCE EXTREME EASTERN HIGHLANDS.  NAM KEEPS INSTABILITY FRIDAY AND
PUT SLIGHT CHANCE IN EASTERN TWO THIRDS WITH THIS AND MORE SOUTHERLY
FLOW.  DEEP TROF FCST TO ENTER WEST COAST THIS WEEKEND AND SLOWLY
MOVE EAST.  MUCH UNCERTAINTY WITH LONG RANGE AND HOW MUCH MOISTURE
INSTABILITY GOING.  MADE NO ALTERATIONS TO GRIDS PAST SATURDAY WITH
MENTIONS OF CONVECTION IN AREAS AND SEASONABLE TO SLIGHTLY ABOVE
NORMAL TEMP DEPICTION WITH TROF TO WEST AND SOUTHERLY FLOW
CONTINUING.  TROF PASSAGE ON NAM ON TUESDAY..EC NOT TO FAR OFF
OVERALL STRUCTURE IN EXTENDED.
GK

&&

.AVIATION...SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS THIS
EVENING SHOULD DIMINISH LATE TONIGHT. GUSTY SURFACE WINDS AND 4000 FT
CEILINGS CAN BE EXPECTED WITH THE THUNDERSTORMS. OTHERWISE MAINLY
VFR CONDITIONS EXPECTED NEXT 18 HOURS. RWW
&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, Jun 21, 6:00 AM MDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT TUE JUN 21 2005

IDZ017>025-031-032-221200-
LOST RIVER/PAHSIMEROI-CACHE VALLEY/IDAHO PORTION-
SOUTH CENTRAL HIGHLANDS-WASATCH MOUNTAINS/IDAHO PORTION-
LOWER SNAKE RIVER PLAIN-SAWTOOTH MOUNTAINS-EASTERN MAGIC VALLEY-
BIG AND LITTLE WOOD RIVER REGION-UPPER SNAKE RIVER PLAIN-
CARIBOU HIGHLANDS-UPPER SNAKE HIGHLANDS-
600 AM MDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE
STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:32 PM MDTSevere Thunderstorm WarningPIHBlaine, Custer27 min
Jun 22, 4:46 PM MDTSevere Thunderstorm WarningPIHCassia, Minidoka44 min
Jun 22, 5:22 PM MDTSevere Thunderstorm WarningPIHButte18 min
Jun 22, 5:25 PM MDTSevere Thunderstorm WarningPIHBlaine, Lincoln, Minidoka30 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.